Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 98, NWS Shreveport, LA

April 6, 20184 parishes in Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 6, 2018, 7:29 PM CDT for 4 parishes in Louisiana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2018, 7:29 PM CDT (00:29 UTC)
Expired
Apr 6, 2018, 8:15 PM CDT
In force
46 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caldwell Parish, LA, Jackson Parish, LA, Ouachita Parish, LA, Winn Parish, LA

The radar

The Ft Polk radar (KPOE), 140 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 7:52 PM CDTTSTM WND DMG12 Ese Chatham, LATREE BLOCKING HIGHWAY 557.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 3:20 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 877 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
877 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

162 
WUUS54 KSHV 070029
SVRSHV
LAC021-049-073-127-070115-
/O.NEW.KSHV.SV.W.0098.180407T0029Z-180407T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
729 PM CDT FRI APR 6 2018

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Caldwell Parish in north central Louisiana...
  Southern Jackson Parish in north central Louisiana...
  Southwestern Ouachita Parish in north central Louisiana...
  Northeastern Winn Parish in north central Louisiana...

* Until 815 PM CDT

* At 728 PM CDT, severe thunderstorms were located along a line
  extending from 10 miles southwest of Richwood to 17 miles 
  southwest of Brownsville-Bawcomville to near Jonesboro, moving 
  southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Jonesboro, Columbia, Clarks, Grayson, Chatham, Hodge, North Hodge,
  East Hodge, Quitman, Sikes, Spaulding, Vixen, Riverton, Kelly,
  Burlington and Luna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1100 PM CDT for north central
and northwestern Louisiana.

LAT...LON 3209 9187 3208 9190 3209 9191 3207 9193
      3206 9191 3201 9189 3193 9190 3192 9242
      3232 9277 3236 9278 3237 9226 3222 9199
      3219 9201 3220 9198 3217 9198 3216 9189
      3214 9190 3212 9187
TIME...MOT...LOC 0028Z 316DEG 37KT 3232 9217 3228 9235 3231 9271 

HAIL...1.00IN
WIND...60MPH
 
$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 7:14 PM CDT, 15 minutes earlier.

Area forecast discussion, Apr 6, 7:14 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
714 PM CDT Fri Apr 6 2018

.DISCUSSION...
Clusters of intense tstms cold pooling swd across I-20. with
storms currently at the kshv and kggg terminals, and about to
enter the kmlu and ktyr terminals. Wind gusts to 40 to 50 kts,
large hail to near golfball size, torrential rain and dense ltg
strikes occurring in stronger storms. Frontal boundary associated
with these storms will bring winds shifting from south to n-ne at
15 to 25 kts and a few gusts over 30 kts possible by early Sat
mrng as stg inversion sets up postfrontal. Winds may finally
subside to around 10 kts by 07/21z. Cigs to lower behind boundary
to low mvfr to possible ifr. These cigs will then only slowly lift
back to high mvfr to possible low vfr by Sat aftn and will remain
out of the north./07/

&&

.PREV DISCUSSION... /issued 419 PM CDT Fri Apr 6 2018/

DISCUSSION...
Tornado Watch has been issued this afternoon for all of our NE TX
counties, far southern row of SW AR counties and all of our N LA
parishes. The watch is valid through 11 PM CDT this evening.

Very active period is underway this afternoon as tstms have begun
to rapidly fire along the warm frontal zone, which extends along
the Red River in NE TX/SE OK, tailing back to the SE near TXK and
ELD in south AR. These storms have been quick to intensify with a
significant hail potential as well as the threat of damaging wind
gusts. Due to the very warm and unstable air mass in place south
of the warm front, discrete supercells are a distinct possibility
with the threat of isolated tornadoes. Thus, the decision on the
Tornado Watch was made easier based on this thinking. Our 18Z SHV
sounding indicated the capping inversion still holding in the mid
levels, but further erosion of the cap has taken place with sfc
heating combined with cooling aloft due to the shortwave shifting
into the region. Meanwhile, forecast soundings show significant
sfc-based CAPE around 3000 J/kg in the warm sector this afternoon
combined with mid-level lapse rates around 8.5C/km. Deep layer is
also around 40 kts, plenty sufficient for rotating mesocyclones.
As the event further evolves this evening, the trend is expected
to be toward more of a damaging wind threat as the cold front
advances farther into the region with a developing QLCS which is
likely to intensify closer to the I-20 corridor. This linear
complex may result in severe straight-line wind gusts, possibly
exceeding 60 mph. This looks to be a potentially significant and
widespread threat, mainly across east Texas and north Louisiana.

The severe threat is expected to wane as we approach midnight with
the current Tornado Watch expiring at 11 PM CDT. The other concern
will be for heavy rainfall with this line of storms which may
result in some isolated flash flooding. Post-frontal convection
will continue through Saturday morning, but the threat of severe
weather and flooding will be ending with frontal passage across
our southern sections by midnight if not before. A very chilly and
raw day will follow on Saturday with highs only in the 40s and 50s,
a far cry from the spring-like temperatures we have experienced
so far this month. In fact, some areas in our northern counties
over SE OK and SW AR are likely to fall to the freezing mark by
Sunday morning so a freeze warning may be needed for these areas
with future forecasts.

A modest warm-up will follow on Sunday with returning southeast
winds and high temperatures reaching back into the 60s. Another
cold front will shift south toward the region early the new week
with a slight chance of showers, but limited moisture return will
prevent widespread rainfall. The remainder of next week looks
mostly dry and seasonal with high temperatures climbing back into
the 70s and 80s. Our next rain chances will likely hold off until
late Friday into next weekend with another cold front arriving on
Saturday.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  46  50  37  64 / 100  30   0   0
MLU  45  48  35  63 / 100  50   0   0
DEQ  40  51  32  62 /  80  20   0   0
TXK  42  49  34  61 /  90  30   0   0
ELD  39  47  31  62 / 100  30   0   0
TYR  46  51  38  65 /  90  20   0   0
GGG  47  51  36  64 / 100  30   0   0
LFK  56  58  39  69 /  90  40  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, Apr 6, 12:03 PM CDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1203 PM CDT Fri Apr 6 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071715-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1203 PM CDT Fri Apr 6 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms will gradually become more widespread and increase
in intensity across our northern areas early this afternoon, with
a few damaging wind gusts possible. The threat for severe storms
will increase significantly as we move into the mid to late
afternoon and evening hours, as a cold front brings these storms
southward across the entire region. Damaging winds and large hail
will be the primary threats, but a few tornadoes and even some
localized flooding cannot be ruled out. The threat for severe
storms will gradually diminish during the overnight hours, as the
cold front moves away from our area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed by late this
afternoon through this evening.

19

In the hours before

Local storm report, Apr 6, 7:01 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
701 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             10 SW WASKOM            32.37N 94.19W
04/06/2018  E2.75 INCH       HARRISON           TX   PUBLIC

&&

PALMER
Local storm report, Apr 6, 7:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
714 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             2 SW MARSHALL           32.52N 94.37W
04/06/2018  E1.25 INCH       HARRISON           TX   NWS EMPLOYEE

&&

PALMER
Local storm report, Apr 6, 7:15 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
715 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             CHATHAM                 32.31N 92.45W
04/06/2018  E1.75 INCH       JACKSON            LA   PUBLIC

&&

PALMER
Special weather statement, Apr 6, 7:17 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
717 PM CDT FRI APR 6 2018

TXZ137-138-150-151-070100-
Gregg TX-Panola TX-Harrison TX-Rusk TX-
717 PM CDT FRI APR 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARRISON...NORTHERN
PANOLA...NORTHEASTERN RUSK AND SOUTHEASTERN GREGG COUNTIES UNTIL 800
PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hallsville, or 7 miles southeast of Longview,
moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Longview, Hallsville, Tatum, Beckville, Deberry, Elysian Fields,
Lakeport, Easton, Front, Monroe, Darco, Stewart, Midyett and Chalk
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Louisiana...and northeastern Texas.

LAT...LON 3253 9473 3244 9404 3211 9405 3231 9474
TIME...MOT...LOC 0016Z 274DEG 31KT 3243 9468

FB
Local storm report, Apr 6, 7:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
722 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             LOGANSPORT              31.98N 93.99W
04/06/2018  E1.00 INCH       DE SOTO            LA   AMATEUR RADIO

&&

PALMER
Local storm report, Apr 6, 7:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
726 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     1 NNE MOUNT PLEASANT    33.18N 94.97W
04/06/2018  E60 MPH          TITUS              TX   TRAINED SPOTTER

&&

PALMER

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:05 PM CDTSevere Thunderstorm WarningSHVBienville, Jackson, Lincoln40 min
Apr 6, 7:09 PM CDTSevere Thunderstorm WarningSHVCaldwell, Ouachita36 min
Apr 6, 7:10 PM CDTTornado Warning EmergencySHVDe Soto, Red River50 min
Apr 6, 7:19 PM CDTSevere Thunderstorm WarningSHVBienville, Jackson, Natchitoches, Red River, Winn56 min
Apr 6, 7:24 PM CDTSevere Thunderstorm WarningSHVCaddo, De Soto36 min
Apr 6, 7:25 PM CDTTornado WarningSHVBienville, Red River8 min
Apr 6, 7:30 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, De Soto, Natchitoches, Red River and 1 more60 min
Apr 6, 7:41 PM CDTTornado WarningSHVBienville, Natchitoches, Winn35 min
Apr 6, 7:43 PM CDTTornado WarningSHVCaldwell, Jackson, Ouachita47 min
Apr 6, 7:44 PM CDTSevere Thunderstorm WarningSHVDe Soto, Sabine46 min
Apr 6, 7:57 PM CDTTornado WarningSHVNatchitoches, Red River10 min
Apr 6, 7:59 PM CDTSevere Thunderstorm WarningSHVGrant, Natchitoches, Red River, Winn61 min
Apr 6, 7:59 PM CDTSevere Thunderstorm WarningSHVCaddo, De Soto33 min
Apr 6, 8:08 PM CDTTornado WarningSHVDe Soto10 min
Apr 6, 8:13 PM CDTSevere Thunderstorm WarningSHVCaldwell, Jackson, LaSalle, Winn62 min
Apr 6, 8:13 PM CDTTornado WarningSHVDe Soto, Natchitoches, Red River11 min
Apr 6, 8:18 PM CDTTornado WarningSHVNatchitoches, Red River11 min
Apr 6, 8:21 PM CDTSevere Thunderstorm WarningSHVDe Soto, Sabine54 min
Apr 6, 8:31 PM CDTSevere Thunderstorm WarningSHVDe Soto, Natchitoches, Red River44 min
Apr 6, 8:56 PM CDTSevere Thunderstorm WarningSHVGrant, LaSalle, Natchitoches, Sabine, Winn64 min
Apr 6, 9:12 PM CDTSevere Thunderstorm WarningSHVDe Soto, Sabine48 min
Apr 6, 9:17 PM CDTTornado WarningSHVGrant, Natchitoches16 min
Apr 6, 9:55 PM CDTSevere Thunderstorm WarningSHVGrant, LaSalle, Natchitoches, Sabine50 min
Apr 6, 9:56 PM CDTSevere Thunderstorm WarningSHVDe Soto, Sabine64 min
Apr 6, 11:42 PM CDTSpecial Weather StatementSHVSabine63 min
Apr 6, 11:53 PM CDTSevere Thunderstorm WarningSHVSabine52 min
Apr 7, 12:40 AM CDTSpecial Weather StatementSHVNatchitoches65 min
Apr 7, 3:40 AM CDTFreeze WarningSHVClaiborne, Lincoln, Union28 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.